Case report: Valproic acid and risperidone treatment leading to development of hyperammonemia and mania
ABSTRACT This case report describes two children who developed hyperammonemia together with frank manic behavior during treatment with a combination of valproic acid and risperidone. One child had been maintained on valproic acid for years and risperidone was added. In the second case, valproic acid was introduced to a child who had been treated with risperidone for years. In both cases, discontinuing the valproic acid resulted in normalization of ammonia levels and cessation of the manic behavior. This case report alerts physicians to the importance of obtaining serum ammonia levels in children treated with valproic acid and risperidone who present with manic behavior.
SourceAvailable from: Erling Peter Larsen[Show abstract] [Hide abstract]
ABSTRACT: Purpose Valproate (VPA) induced hyperammonemia (VHA) and hyperammonemic encephalopathy (VHE) are well-known phenomenon's related to VPA treatment. Risk factors for VHE are high VPA dosage, need of poly-therapy medication and long duration of treatment Despite a severe nature of the epilepsy, presence of concomitant psychiatric manifestations, and need for poly-pharmacy, occurrence of VHA/VHE in juvenile ceroid lipofuscinosis (JNCL, Batten disease) or other subtypes of neuronal ceroid lipofuscinosis have not previously been reported in the literature. The aim of the present publication is to describe four cases with VHE in a well-defined Danish population of JNCL. Method An examination of medical records of all 35 patients with JNCL in Denmark was conducted and revealed fourteen patients treated with VPA. Results Four patients treated with VPA developed VHE. All patients were prescribed VPA in standard dosages, had normal plasma concentrations of VPA and received poly-therapy. Symptoms occurred shortly after commencement or increase in dose of VPA, and were quickly reversible upon discontinuation of VPA. Carnitine supplement was administrated in two patients, which resulted in resolution of symptoms and normalized ammonium levels. Conclusion Patients with JNCL are in great risk of developing VHA and VHE due to a high rate of poly-pharmacy. Furthermore, studies have shown that carnitine level can be depressed in JNCL, which may increase the risk of VHA and VHE. We recommend that increased attention should be given to these patients.Seizure 06/2014; 23(6). DOI:10.1016/j.seizure.2014.02.011 · 2.06 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: Hyperammonemia has been reported to be associated with patients who receive valproic acid (VPA) therapy. This study aimed to determine the risk factors for hyperammonemia in patients with epilepsy treated with VPA. One hundred and fifty-eight adult patients with epilepsy aged older than 17 years who received VPA therapy were enrolled into this study. Blood samples were taken during the interictal state and analyzed for the blood level of ammonia. Statistical analysis was conducted between different groups of patients. The results showed that the frequency of hyperammonemia associated with VPA therapy was 27.8% (ammonia level >93 µg/dL), and 5.1% of the patients had severe hyperammonemia (ammonia level >150 µg/dL). The blood ammonia level was significantly correlated with the dosage of VPA and the plasma concentration of VPA. An increase of 1 mg in the dosage of VPA increased the risk of hyperammonemia by 0.1%. In addition, combination treatment with liver enzyme inducing antiepileptic drugs (AEDs) and antipsychotic drugs increased the risk of hyperammonemia. In conclusion, the use of VPA in adult patients with epilepsy was associated with a dose-dependent increase in blood concentrations of ammonia. Combination treatment with liver enzyme-inducing AEDs and antipsychotic drugs increased the risk of VPA-induced hyperammonemia. Most of the patients with VPA-induced hyperammonemia were asymptomatic; however, if patients taking VPA present with symptoms such as nausea, fatigue, somnolence, ataxia, and consciousness disturbance, the blood ammonia level should be measured.Medicine 09/2014; 93(11):e66. DOI:10.1097/MD.0000000000000066 · 4.87 Impact Factor